Share this page on LinkedIn
Share This Page on Google+
Share This Page on Twitter
tell someone about this page print this page
You are here: Contents > 2012 > Volume 21 Number 5 September 2012 > THROMBOSIS, EMBOLISM AND BLEEDING > Management of Heparin-Induced Thrombocytopenia during Thrombolytic Therapy for Prosthetic Valve Thrombosis

Management of Heparin-Induced Thrombocytopenia during Thrombolytic Therapy for Prosthetic Valve Thrombosis

Mehmet Özkan, Ali E. Oğuz, Ozan M. Gürsoy, Sabahattin Gündüz, Çağrı A. Aykan, Mehmet A. Astarcıoğlu, Mustafa Yıldız

Kosuyolu Kartal Heart Training and Research Hospital, Department of Cardiology, Istanbul, Turkey

Background and aim of the study: Heparin-induced thrombocytopenia (HIT) is a serious complication of heparin administration. As HIT may occur during the thrombolysis of prosthetic heart valve thrombosis (PVHT) due to the administration of heparin, this entity should be considered during and after sessions of this regimen. The study aim was to investigate the development, diagnosis, and management of HIT during thrombolytic therapy (TT) of PHVT.
Methods: A diagnosis of HIT was made on a clinical basis and laboratory confirmation based on a particle immunofiltration assay. Serial transthoracic echocardiography and two-dimensional transesophageal echocardiography were used to detect thrombus morphology and hemodynamic changes before and after TT sessions in 214 patients.
Results: Four patients (1.9%) who underwent TT for PHVT were diagnosed with HIT. The mean period of

onset of HIT after heparin exposure was 8.7 ± 3.9 days, while mean platelet levels before and after heparin infusion were 308,000/mm³ and 77,250/mm³, respectively. Fondaparinux was employed as bridging therapy in three patients. TT resulted in a successful outcome in two patients, while two other patients underwent surgery for increased valve gradients (due to progression of obstructive PHVT during TT in one case, and obstructive PHVT resulting in a cerebrovascular accident in the other case).
Conclusion: Details are presented of the development of HIT during TT for PHVT, which resulted in an increased thrombus size immediately after successful TT. Fondaparinux may be considered as an effective bridging treatment in this regimen.


The Journal of Heart Valve Disease 2012;21:636-640

Management of Heparin-Induced Thrombocytopenia during Thrombolytic Therapy for Prosthetic Valve Thrombosis

Click the above hyperlink to view the article, right click (Ctrl click on a Mac) to open in a new browser window or tab.

Purchase this Article

Please click the button below to purchase this article. Single article purchases are provided at $50.00 per article. Upon clicking the button below, single article user account subscription details are requested and, upon successful payment, a single article user account is created. Single articles are availble in your account for seven days after purchase.